I was recently told that I had stomach ulcers and one was bleeding. I was sent for a gastric emptying and it was also discovered that I had slow digestion. I asked my dr if it was something to worry about and he said it was probably a case of bad indigestion. I have been on reglan for the nausea that I was experiencing when i first went to my dr about a month and a half ago. He told me to continue to take the reglan for another month and come back to discuss how I may be able to discontinue using the reglan. My main question is wherther or not the ulcers could cause the slow digestion. He did not tell me it was stomach paresis. He just said I do have a slow digestion. Thanks.
Actually it's the other way around: your slowed digestion can cause ulcers. What the doctor diagnosed you with is something called gastroparesis, and it's when, for some reason, your stomach doesn't pump right. Causes are many, the most common being diabetes. Other causes include smooth muscle disorders, neurological disorders, damage to the vagus nerve, and autoimmune diseases. (30% of cases, however, are idiopathic, meaning there's no known root cause.) If there's acid in your stomach for too long, eventually the protective lining will wear out and the acid can cause ulcers.
Do you remember what the emptying percentage was, or what your gastric emptying time was as opposed to the expected? (For example, when I was diagnosed, my 50% gastric emptying time was 80 minutes; the expected 50% emptying time was 70 minutes or faster.)
For the moment, change to a low-fat diet. Fat slows your digestion immensely. Additionally, stay away from raw vegetables, which are hard to digest. And make sure you're eating 6 small meals a day, not 3 large ones.
There's a lot of information on the Web about gastroparesis. Unfortunately, not all of it is too pretty, but from the looks of it you're holding up fairly well. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.